What Is Post-Birth Control Syndrome?

Post-birth control syndrome can occur in the months after a person stops taking hormonal birth control. Symptoms include acne, amenorrhea (no menstrual period), hair loss, migraines and more. Most people notice symptoms disappear within a few weeks after stopping birth control, but others may experience them for months. 

Read on to learn more about the syndrome, including symptoms, prevention, and treatment methods.

Pads, oil-free acne wash, and acetaminophen (What is Post-Birth Control Syndrome?)

Verywell / Jessica Olah

What Is Post-Birth Control Syndrome?

Post-birth control syndrome (PBCS) is a collection of symptoms that can occur when a person stops taking hormonal contraceptives, such as the pill, mini-pill, intrauterine device (IUD), injections, patch, or implant.

Dr. Aviva Romm first introduced the concept of the syndrome in her 2008 book Botanical Medicine for Women’s Health (the updated second edition was released in 2017). She suggested that the syndrome could possibly be the cause of irregular periods and other symptoms some people experience in the months after they stop using hormonal birth control.

Why Is There Controversy?

While there is plenty of anecdotal evidence that people can experience unwanted side effects when stopping birth control, there are no scientific studies to confirm the syndrome is a real medical condition. 

Due to the lack of research, there is some controversy about whether the condition is “real.” More research is needed to investigate the potential legitimacy of this syndrome. 

What Causes the Syndrome?

Hormonal contraceptives contain synthetic hormones (e.g., progesterone, estrogen) to prevent pregnancy. Depending on the type of birth control used, these contraceptives may prevent ovulation, make cervical mucus thicker to stop sperm from entering the uterus, or thin the lining of the uterus to prevent a fertilized egg from implanting.

These contraceptives inhibit the body’s natural production of certain hormones, and it may take some time for the body to balance hormone levels after the discontinuation of birth control. The changes in hormone levels may cause temporary side effects as the body readjusts without external sources of estrogen and/or progesterone.

Signs of Post-Birth Control Syndrome

While some people’s bodies may easily transition after they stop using hormonal birth control, others may experience side effects of post-birth control syndrome, including: 

Many people use birth control for reasons beyond simply preventing pregnancy. For example, a person may have taken oral contraceptives to reduce debilitating menstrual cramps or heavy periods. When the pill’s effects wear off, these symptoms may return. This doesn’t mean it’s a “syndrome”—it simply means the pill is no longer preventing these symptoms from occurring. 

When Will My Period Return To Normal?

After stopping the pill, most people can expect their period to return within 4 weeks. It’s normal to experience irregular cycles in the weeks and months following discontinuation of the pill, and it can take up to 3 months for your natural menstrual cycle to return.

Diagnosis

Because post-birth control syndrome is not recognized as an official medical diagnosis, a conventional healthcare provider is not likely to diagnose the condition. Naturopathic doctors and functional medicine physicians may be more likely to acknowledge the syndrome and provide a diagnosis. 

When to Seek Professional Treatment

Side effects that occur after stopping birth control generally disappear quickly, but some people may experience them for a few weeks or months.  

Talk with your healthcare provider if your symptoms do not seem to be going away on their own. If your period hasn’t returned for 3-6 months and you know you are not pregnant, you may require treatment to help restore your regular menstrual cycle.

Ways to Manage Post-Birth Control Syndrome Symptoms

The side effects of stopping birth control are temporary. Most symptoms dissipate over time without treatment. Managing each individual symptom as it occurs may help provide relief. For example, you may take over-the-counter pain medications (e.g., acetaminophen, ibuprofen) for headaches and menstrual cramps, or apply hot or cold compresses to tender breasts. 

Stress reduction techniques such as mindfulness meditation, breathwork, or yoga may help balance your moods and prevent mood swings. 

If weight gain is a concern after stopping hormonal birth control, making healthy lifestyle choices such as eating a balanced, nutritious diet and getting plenty of exercise may help you maintain a healthy weight. 

Should You Take Vitamins?

Some research suggests that oral contraceptives—the “pill” or “mini-pill”—may deplete levels of some vital nutrients in the body, including:

This is particularly true for individuals who do not eat a healthy diet. Taking nutritional supplements may help boost nutrient levels and help reduce symptoms of post-birth control syndrome. More research is needed to confirm the benefits of taking nutritional supplements while taking hormonal birth control. Always consult your healthcare provider before starting a new supplement.

Summary

When you stop taking hormonal birth control, it's normal to experience some side effects as your body adjusts without synthetic hormones. Post-birth control syndrome is not an official medical diagnosis, but many people with a uterus experience unwanted symptoms in the weeks and months after discontinuing hormonal contraceptives.

It may take a few weeks or months for your menstrual cycle to return to normal, for example. Acne, weight gain, headaches, heavy periods and mood swings are also common after stopping birth control. Talk with your doctor if your period hasn't returned to normal after 6 months, or 3 months if you are trying to get pregnant.

A Word From Verywell

Side effects are common when you both start and stop using hormonal birth control. Post-birth control syndrome is not yet recognized as a medical condition, but many people do experience side effects when they stop using hormonal contraceptives. 

Just because post-birth control syndrome is not an official medical diagnosis doesn't mean that the symptoms you're experiencing aren't real.

If you’re experiencing side effects or symptoms that are affecting your day-to-day life or your menstrual cycle has not returned to “normal” within six months, talk with your healthcare provider. They can recommend the best treatments to help restore your hormone levels and reproductive health. 

Frequently Asked Questions

  • Can you safely stop birth control without developing post-birth control syndrome?

    Yes. Many people with a uterus won’t experience any adverse symptoms after quitting hormonal birth control. Others may feel certain side effects as their body adjusts without the contraceptive. If you took birth control to manage certain symptoms (e.g., PMS, heavy periods), these may return when you stop birth control, but it is not indicative of a “syndrome.”

  • How long does it take to recover from post-birth control syndrome?

    Most people can expect their bodies to return to normal within just a few days after stopping birth control. However, it can take up to 3 months before your normal menstrual cycle returns while your hormone levels adjust and menstruation occurs on a regular cycle. 

  • What will my menstrual cycle be like post-birth control?

    Some people experience spotting, cramps and weight fluctuations as their body adjusts to functioning without birth control. Your period is likely to return to normal a few weeks after stopping birth control. But if you experienced irregular cycles before you started on birth control, it is likely your cycle will be that way again once you stop. 

5 Sources
Verywell Health uses only high-quality sources, including peer-reviewed studies, to support the facts within our articles. Read our editorial process to learn more about how we fact-check and keep our content accurate, reliable, and trustworthy.
  1. Romm AJ, Hardy ML, Mills S. Botanical Medicine for Women’s Health. 2nd Edition. Churchill Livingstone; 2017.

  2. American Society for Reproductive Medicine. Hormonal contraception.

  3. National Health Service. When will my periods come back after I stop taking the pill?

  4. Hwang JH. Treatment of postpill amenorrhea with abdominal obesity by traditional Korean medicine treatment focused on pharmacopuncture and moxibustion: a case report. Medicine (Baltimore). 2019;98(35):e16996. doi:10.1097/MD.0000000000016996

  5. Palmery M, Saraceno A, Vaiarelli A, Carlomagno G. Oral contraceptives and changes in nutritional requirements. Eur Rev Med Pharmacol Sci. 2013;17(13):1804-1813.